Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 230, NWS Dodge City, KS

November 24, 2020Clark County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Nov 24, 2020, 2:29 PM CST for Clark County, Meade County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2020, 2:29 PM CST (20:29 UTC)
Expired
Nov 24, 2020, 3:15 PM CST
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clark County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 63 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WUUS53 KDDC 242029
SVRDDC
KSC025-119-242115-
/O.NEW.KDDC.SV.W.0230.201124T2029Z-201124T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
229 PM CST Tue Nov 24 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  East central Meade County in southwestern Kansas...
  Northwestern Clark County in southwestern Kansas...

* Until 315 PM CST.

* At 228 PM CST, a severe thunderstorm was located 10 miles northwest
  of Englewood, moving northeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  east central Meade and northwestern Clark Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3707 10013 3714 10022 3744 10007 3730 9978
TIME...MOT...LOC 2028Z 217DEG 23KT 3716 10011 

HAIL...1.00IN
WIND...<50MPH
 
$$

RUSSELL
2 follow-up statements
908 
WWUS53 KDDC 242048
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
248 PM CST Tue Nov 24 2020

KSC119-242058-
/O.CAN.KDDC.SV.W.0230.000000T0000Z-201124T2115Z/
Meade KS-
248 PM CST Tue Nov 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MEADE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3711 10009 3737 10009 3744 10007 3730 9978
TIME...MOT...LOC 2048Z 233DEG 22KT 3725 9997 

$$

KSC025-242115-
/O.CON.KDDC.SV.W.0230.000000T0000Z-201124T2115Z/
Clark KS-
248 PM CST Tue Nov 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST
FOR NORTHWESTERN CLARK COUNTY...

At 248 PM CST, a severe thunderstorm was located 10 miles northwest
of Acres, moving northeast at 25 mph.

HAZARD...Two inch hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe thunderstorm will remain over mainly rural areas of
northwestern Clark County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3711 10009 3737 10009 3744 10007 3730 9978
TIME...MOT...LOC 2048Z 233DEG 22KT 3725 9997 

HAIL...2.00IN
WIND...<50MPH
 
$$

RUSSELL
711 
WWUS53 KDDC 242106
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
306 PM CST Tue Nov 24 2020

KSC025-242116-
/O.EXP.KDDC.SV.W.0230.000000T0000Z-201124T2115Z/
Clark KS-
306 PM CST Tue Nov 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK COUNTY WILL
EXPIRE AT 315 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3711 10009 3737 10009 3744 10007 3730 9978
TIME...MOT...LOC 2106Z 217DEG 23KT 3734 9989 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 2:08 PM CST, 21 minutes earlier.

Area forecast discussion, Nov 24, 2:08 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
208 PM CST Tue Nov 24 2020

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Wednesday)
Issued at 150 PM CST Tue Nov 24 2020

Based on radar trends, showers and thunderstorms will spread
across southwest Kansas into central Kansas early this evening as
a compact upper level shortwave trough upper low shifts eastward
out of southwest and central Kansas into eastern Kansas and
western Missouri by late tonight. However, the main focus will be
for a possible switchover to snow as colder air begins to spill
southward into western Kansas in wake of the frontal passage. As
it stands now, CAMs and short range models indicate modest H7
frontogenetic banding developing from central Kansas down into
portions of southwest Kansas briefly early this evening before
quickly weakening. The question will be if cold enough air spreads
into the area in conjunction with the increased forcing before it
weakens/moves out of the area. Based on QPF fields, potential
snowfall accumulations could range anywhere from a few tenths to
possibly upward of an inch or so if heavier snow bands develop.
Regardless, warmer ground and likely wetter ground due to previous
rainfall could hinder snow accumulations of what is already
expected to be a wet snow. Additionally, a tightening pressure
gradient across western Kansas in wake of the frontal passage this
afternoon will allow gusty north winds to develop, persisting
through much of the evening. This may lead to brief periods of
reduced visibilities due to blowing snow conditions associated
with possible heavier snow bands. Snow chances will dwindle west
to east late evening through overnight as the upper level storm
system quickly lifts northeast into the Upper Midwest.

Below freezing temperatures are expected tonight as cold air surges
southward through the Western High Plains, pushing the H85 0C
isotherm well down into the Oklahoma Panhandle. Look for lows
generally down into the 20s(F) tonight, especially in west central
and extreme southwest Kansas where cloud cover is likely to
lift/scatter out before daybreak. Lee side troughing will quickly
develop in eastern Colorado Wednesday behind surface high pressure
shifting southeast out of the Southern Rockies into the South Plains
of west Texas. This will result in a west-southwesterly downslope
flow across western Kansas through much of the day, in turn pulling
warmer air back into the area with H85 temperatures pushing up
around 5-7C by mid-afternoon. Afternoon highs are expected to reach
up into the lower/mid 50s(F) under mostly sunny skies.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 200 PM CST Tue Nov 24 2020

Drier conditions will prevail through the end of the week as medium
range models continue to indicate weak ridging aloft moving east
through the Central Plains Wednesday night into Tuesday, giving
way to a southwest flow aloft across the Western High Plains. With
another round of drier air expected to arrive Thursday in wake of
a cold front projected to move through western Kansas by
early/mid afternoon, precip chances will remain out of the
forecast through at least Friday afternoon. There is relative
agreement between the GFS and the ECMWF/GEM of another upper level
shortwave trough transitioning across the Northern Plains late
Friday with an upper low potentially closing off from the
aforementioned trough axis generally across the Desert Southwest.
This could set the stage for precip chances possibly returning to
portions of southwest Kansas as early as Friday night into early
Saturday. A cold frontal passage Thursday will reinforce a cooler
air mass stretched across the high plains of western Kansas,
likely keeping temperatures near normal with highs expected up
into the 50s(F) to possibly a few upper 40s(F). Similar
temperatures are forecast through the early part of the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1100 AM CST Tue Nov 24 2020

Showers and thunderstorms are expected to develop along and ahead of
a cold front pushing through west central and southwest Kansas this
afternoon generally after 18-20Z, potentially affecting the vicinity
of all terminals. A switchover from rain to snow will be possible
behind the front as it pushes further east-southeast into central
Kansas through this evening. Reduced visibility with potential IFR
conditions will be possible mainly in vicinity of KGCK, KDDC, and
KHYS around 22-04Z in association with any heavier snow bands.
Otherwise, prevailing stratus will lend to mainly IFR cigs through
early/mid evening. VFR conditions are expected to return west to
east overnight as the storm system moves out of the area by early
Wednesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  27  56  29  50 /  90   0   0   0
GCK  26  55  25  49 /  90   0   0   0
EHA  25  57  27  54 /  10   0   0   0
LBL  27  56  26  53 /  40   0   0   0
HYS  27  52  26  49 /  90   0   0   0
P28  32  55  31  56 /  70   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Nov 24, 4:23 AM CST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
423 AM CST Tue Nov 24 2020

KSZ030-031-043>046-061>066-074>081-084>090-251030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
423 AM CST Tue Nov 24 2020 /323 AM MST Tue Nov 24 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
-------------

A cold front will pass across western Kansas today, allowing for
breezy northwest winds in the wake of the front. Rain will develop
along with isolated thunderstorms. The rain will mix with or change
to snow this evening with some small accumulations up to an inch
or so possible in parts of central and southwestern Kansas. The
best chance of accumulating snow is along a line from Jetmore to
Hays. If temperatures are colder than expected and the change from
rain to snow occurs sooner, then snow accumulations could be
higher.

A few of the storms this afternoon near the Oklahoma state line
from Coldwater to Medicine Lodge could be strong to marginally
severe, with hail as large as penny to quarter size.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Elevated risk
* Snow: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low. There is
a chance for rain or rain mixed with snow for late Saturday into
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed this afternoon and
evening although one or two storms could reach close to severe
limits.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Nov 24, 12:12 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1212 PM CST Tue Nov 24 2020

KSZ077-078-086>088-241900-
Gray KS-Seward KS-Meade KS-Clark KS-Ford KS-
1212 PM CST Tue Nov 24 2020

...SPECIAL WEATHER STATEMENT...

At 1212 PM CST, Doppler radar was tracking a strong thunderstorm near
Kismet, moving northeast at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Meade, Fowler, Kismet, Missler and Plains.

LAT...LON 3706 10071 3719 10087 3765 10036 3737 10005
TIME...MOT...LOC 1812Z 225DEG 35KT 3718 10072
Special weather statement, Nov 24, 1:04 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
104 PM CST Tue Nov 24 2020

KSZ077-078-087-241945-
Gray KS-Meade KS-Ford KS-
104 PM CST Tue Nov 24 2020

...SPECIAL WEATHER STATEMENT...

At 103 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles south of Montezuma, moving northeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dodge City, Cimarron, Montezuma, Ensign, The Haggard Elev and Howell.

LAT...LON 3736 10037 3744 10058 3791 10035 3776 9996
TIME...MOT...LOC 1903Z 206DEG 26KT 3748 10044
Special weather statement, Nov 24, 1:32 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
132 PM CST Tue Nov 24 2020

KSZ063-076-077-086-087-242000-
Gray-Seward-Finney-Meade-Haskell-
132 PM CST Tue Nov 24 2020

...A LINE OF THUNDERSTORMS WILL AFFECT SEWARD...SOUTH CENTRAL
FINNEY...MEADE...NORTHEASTERN STEVENS...SOUTHWESTERN GRAY...HASKELL
AND SOUTHWESTERN CLARK COUNTIES...

At 131 PM CST, radar indicated thunderstorms were located along a
line extending from 6 miles north of Satanta to 8 miles north of
Forgan. Movement was northeast at 35 mph.

Winds in excess of 30 mph and localized pea size hail are possible
with these storms.

Locations impacted include...
Meade, Sublette, Satanta, Kismet, Copeland, Tice, Meade State Park,
Hayne, Missler and Plains.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3700 10080 3736 10107 3739 10107 3739 10108
      3740 10109 3784 10080 3725 10009 3700 10009
TIME...MOT...LOC 1931Z 221DEG 31KT 3752 10100 3703 10059

RUSSELL
Special weather statement, Nov 24, 1:44 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
144 PM CST Tue Nov 24 2020

KSZ064-078-242015-
Hodgeman-Ford-
144 PM CST Tue Nov 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FORD AND SOUTHERN
HODGEMAN COUNTIES...

At 144 PM CST, a strong thunderstorm was located near Dodge City,
moving northeast at 40 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Dodge City, Jetmore and Wright.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3779 10018 3818 9999 3807 9957 3800 9957
      3767 10004
TIME...MOT...LOC 1944Z 221DEG 34KT 3783 10001

RUSSELL
Special weather statement, Nov 24, 2:06 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
206 PM CST Tue Nov 24 2020

KSZ063-064-076>078-086>088-242030-
Gray-Seward-Finney-Hodgeman-Meade-Clark-Haskell-Ford-
206 PM CST Tue Nov 24 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN FORD...
NORTHEASTERN SEWARD...SOUTHEASTERN FINNEY...SOUTHWESTERN HODGEMAN...
MEADE...GRAY...EASTERN HASKELL AND CLARK COUNTIES...

At 205 PM CST, radar indicated strong thunderstorms were located
along a line extending from 10 miles northwest of Copeland to 10
miles northwest of Fowler to 11 miles north of Knowles. Movement was
northeast at 30 mph.

Winds in excess of 30 mph and locally penny size hail are possible
with these storms.

Locations impacted include...
Dodge City, Cimarron, Meade, Montezuma, Ashland, Minneola, Fowler,
Copeland, Ingalls, Ford, Ensign, Bloom, Englewood, Clark State Lake,
Meade State Park, Kingsdown, Howell, Wright, Missler and Tice.

LAT...LON 3770 10087 3802 10022 3769 9976 3700 9973
      3700 10056
TIME...MOT...LOC 2005Z 226DEG 25KT 3767 10073 3746 10035 3703 10022

RUSSELL
Special weather statement, Nov 24, 2:15 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
215 PM CST Tue Nov 24 2020

KSZ045-064-065-078-079-242045-
Hodgeman-Pawnee-Ness-Edwards-Ford-
215 PM CST Tue Nov 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FORD...SOUTH
CENTRAL NESS...EASTERN HODGEMAN...WEST CENTRAL PAWNEE AND
NORTHWESTERN EDWARDS COUNTIES...

At 214 PM CST, a strong thunderstorm was located near Hanston, moving
northeast at 40 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Gray, Jetmore, Spearville, Burdett and Hanston.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3782 9975 3797 10002 3836 9982 3819 9943
TIME...MOT...LOC 2014Z 219DEG 36KT 3806 9978

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 12:12 PM CSTSpecial Weather StatementDDCMeade, Seward48 min
Nov 24, 1:04 PM CSTSpecial Weather StatementDDCGray41 min
Nov 24, 1:32 PM CSTSpecial Weather StatementDDCHaskell, Meade, Seward28 min
Nov 24, 1:44 PM CSTSpecial Weather StatementDDCHodgeman31 min
Nov 24, 2:06 PM CSTSpecial Weather StatementDDCClark, Ford, Gray, Meade24 min
Nov 24, 2:15 PM CSTSpecial Weather StatementDDCHodgeman30 min
Nov 24, 2:38 PM CSTSpecial Weather StatementDDCClark52 min
Nov 24, 2:44 PM CSTSpecial Weather StatementDDCRush31 min
Nov 24, 2:45 PM CSTSpecial Weather StatementDDCFord30 min
Nov 24, 3:05 PM CSTSpecial Weather StatementDDCClark25 min
Nov 24, 3:12 PM CSTSpecial Weather StatementDDCClark33 min
Nov 24, 3:30 PM CSTSpecial Weather StatementDDCComanche, Kiowa45 min
Nov 24, 3:38 PM CSTSevere Thunderstorm WarningDDCBarber, Comanche52 min
Nov 24, 3:41 PM CSTSpecial Weather StatementDDCEdwards49 min
Nov 24, 4:12 PM CSTSpecial Weather StatementDDCBarber, Pratt48 min
Nov 24, 4:38 PM CSTSpecial Weather StatementDDCPratt37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.